Forum

Trying steriods

Hi all,

I hoping you might be able help… My diagnosis isn’t yet clear - whether I have RRMS or PPMS. I saw my neuro last week and he suggested I try a short, high dose course of Prednisolone. Partly to see if its eases symptoms and also help point to which type it might me. I imagine a lot of you have been here before me for one reason or another.

I’m on day three - and feeling a little rough, but my question is - if you have been on a similar curse of treatment , is the change in symptoms dramatic, did you find any change took a while to kick in and how long did any improvement last? I’m finding it hard to tell if theres any change yet or whether its the usual ups and downs that I feel anyway…

Any experience or tips gratefully received… thank you so much

Julie xx

I have been diagnosed with Rrms, when I had a course of steroids at the beginning of wird horrible symptoms, i didn’t feel much different, other than felt really awful the week after. My assumption is that they wouldn’t prescribed such strong drugs if they didn’t have positive evedence that they helped shorten/ reduce severity of relapse. All I know is for me, the numbness in hands which was the start of it has stayed, with some other bits, but although my symptoms carried on getting worse & more scary, whilst on the steroids & for a couple of weeks after, most went away again over time. Good luck, my description of taking high does steroids is ‘toucher’, but a couple of weeks of feeling really rubbish I believe is worth it if it reduces permanent disability! (They mucked up my ability to sleep, which is a real issue for me). Hugs

Hi Julie

I’m not sure if the word ‘curse’ of treatment was a typo. It’s a very good way of describing high dose Prednisolone anyway.

The big problem with steroids is that they are unreliable. Sometimes they seem to work a miracle. On other occasions they don’t work at all. Still other times, they work, but very, very slowly. So slowly that you can’t see any improvements until months later. But they are still working quietly.

And added to this is the fact that you might have progressive MS or not be in the inflammatory phase of relapsing remitting MS anyway, so the steroids might not work regardless.

High dose steroids have a tendency to make you feel hyper while taking them, so have trouble sleeping, grind your teeth a lot, have a vile taste in your mouth and feel a bit, I suppose ‘antsy’. Plus they can upset your stomach, give you heartburn or oesophagitis. So if you’ve not been given anything like Omeprazole to help with potential gastric problems, you might find something like Gaviscon helps a lot (especially the liquid version). They also can make you feel crappy for a few days afterwards. I’ve likened it to a feeling of being kicked all over, so the muscles feel bruised.

But they can work. The idea is that they damp down inflammation, so if your symptoms are being caused by current inflammatory activity, then they could be immediate or take a few weeks to work, but might make some difference. (Because they damp down the immune system, they are a bad idea if you have a cold or flu, or a UTI.)

However, if your symptoms are not caused by current inflammation, then they probably won’t work, but once you get past the side effects, you’ll not have lost anything either by trying them.

The bad side effects associated with steroids (ie heightened risk of osteoporosis in later life) are not generally a problem for a short high dose course. But that is the reason why in general the advice is to only have a maximum of 3 courses of them per year.

Hopefully, they’ll do the job and give you some remission from symptoms. Don’t be too downcast if the effects take weeks or even months, to work, or don’t help at all. It doesn’t mean that you definitely have progressive MS, you could still be relapsing remitting, but the inflammatory phase of the relapse is finished and you’ll just have to live through the remission phase.

Best of luck.

Sue

It varies, it really does.

At best (just the once) I had MS-caused deafness in one ear resolve overnight after the first of the three days. The other motor and sensory stuff, on that occasion as on others, took much longer to resolve as much as it was ever going to. But the steroids always helped at least a bit and were worth taking. They are powerful drugs, and very effective, and sometimes nothing else will do.

I hope you see good results soon.

Alison

Thank you for all your info that’s really helpful - its so hard to know what to expect. The Doc did give me Omeprazole, and sleeping tablets - these I didn’t take the first night but soon learned my lesson!! I’ll hang on in there and keep my fingers crossed.

Thanks again - it does really make a difference to know other peoples experiences, hope you are all doing OK today

Julie xx

Nice that your GP was thoughtful enough to arm you with something to help you sleep through the steroid white nights - sounds as though you’ve got a good ‘un there.

Alison

I went on steroids for bad attack about 10 years ago, I remember mixing them with peanut butter on my toast with a shot of milk to get them down, but after about 2 weeks, symptoms subsided ( was on 10 pills a day for 10 days ), only I got left with was a little numbness in feet, now I just got my first attack since then 6 days ago, doctors want me to try and ride it out for as long as I can before doing steroids again, so hopefully I don’t have to take them again, they are nasty, but if they work for another 10 years I’m game.

I forgot to say that about taking the buggers, I’ve learned to take them with milk, not water, or even with Actimel. Otherwise, by day 3ish, they’re so horrible to get down it’s nearly impossible. Good tip about the peanut butter too. I suppose treat them like you might Tecfidera, take with food that lines your stomach well.

Sue

Morning all… I have an new question - hope you don’t mind… I stopped taking the Steriods on Tuesday, (it was 500mgs for 5 days) and now feel much worse - really weak and light headed, with a bad headache and more exhausted than usual! Is this normal? Thanks for any info Julie